MENU
ConsumerLab.com Answers

Question:
Is it safe to take CoQ10 while taking blood thinners like warfarin or Plavix (clopidogrel)?

Answer:
CoQ10 may interfere with warfarin treatment, although the evidence is mixed. There are some reports suggesting that CoQ10 decreases the effectiveness of warfarin (Coumadin), which could necessitate an increase in warfarin dosage. On the other hand, there's a study which suggests the opposite (that CoQ10 may increase the risk of bleeding when on warfarin). And another study suggests no effect so long as your INR (bleeding time) is stable. To play it safe, consult with your doctor about using CoQ10 with warfarin.  

However, it's not clear whether it CoQ10 affects Plavix treatment. For more information, see the Cautions and Concerns section of the CoQ10 and Ubiquinol Supplements Review >>

Also see the Encyclopedia article about Warfarin.

See these related CL Answers:



I take warfarin (Coumadin), an anticoagulant drug. Are there supplements I should avoid, or be taking, due to this drug? >>

I'm considering taking vitamin K for my bones, but I take blood thinner (anti-coagulant) medication. Is there a problem taking both? >>



See other recent and popular questions >>
Comments
Add Comment

John8015   October 18, 2015
Our son took 200mg Q10 per day for 11 years while on Warfarin. His INR levels were stable throughout this period. His cardiologist ensured his INR was OK with that Q10 dose.


LORRAINE8016   October 19, 2015
It sounds like the key is to be sure, if you take warfarin, to discuss the idea of taking CoQ--if you start coQ after a correct dose of warfarin has already been determined via INR monitoring, then it will be necessary to carefully recheck INR's after starting CoQ, to make sure no adjustment in warfarin dosage will be needed while taking CoQ.

Martin11599   January 15, 2017
Well, don't forget that it's easy to restabilize your warfarin dosage. with help from a competent and concerned pharmaceutical specialist. All it takes is a periodic blood withdrawal, tested, and evaluated by the pharmacist, combined with regularizing your consumption of CoQ10 and greens rich in vitamin K.

This CL Answer initially posted on 10/17/2015. Last updated 8/2/2017.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment: